\(p\)-ordinary cohomology groups for \(\text{SL}(2)\) over number fields. (English) Zbl 0941.11024

The author extends his \(\Lambda\)-adic theory of ordinary automorphic forms to the setting of cohomology of arithmetic subgroups of SL(2) over a number field. This is a remarkably beautiful theory, but its description requires a fair amount of notation. Our description below is a simplified account of the contents of the paper.
The author works with central simple algebra \(B\) of dimension 4 over a number field \(F\), while our account is confined to \(B=M_2(F)\). Indeed, the author imposes enough local splitting conditions on \(B\) so that no genuinely new ideas are needed to pass from \(M_2(F)\) to the general case. Let \(F\) be a number field and let \(R\) be the ring of integers of \(F\). Fix a rational prime \(p\) and an ideal \(N\) of \(R\) that is relatively prime to \(p\). Let \(\Delta \subseteq \text{SL}_2(R)\) be a congruence subgroup of level \(N\) and consider the groups \(\Delta_1 (p^\alpha)=\Delta \cap \Gamma_1 (p^\alpha)\), \(\alpha >0\). Fix an embedding \(\overline\mathbb{Q}\subseteq \overline\mathbb{Q}_p\) and let \(I\) be the set of embeddings of \(F\) into \(\overline\mathbb{Q}\). Let \(K\) be a finite extension of \(\mathbb{Q}_p\) large enough to contain all of the conjugates of \(F\) and let \(\mathcal O\) be the ring of integers of \(K\). Fix \(n=\sum_{\alpha \in I}n_\sigma \sigma \in \mathbb{Z}[I]\) with all \(n_\sigma \geq 0\) and consider the module \(L(n;\mathcal O)\) of polynomials over \(\mathcal O\) in \(2(\#I)\) variables \(\{(X_\sigma, Y_\sigma)\}_{\sigma \in I}\) which are homogeneous of degree \(n_\sigma\) in \((X_\sigma, Y_\sigma)\) for each \(\sigma \in I\). Then \(L(n;\mathcal O)\) is endowed with a natural action of the semigroup of \(R\)-integral matrices in \(\text{GL}_2(F)\) and this action extends naturally to an action on \(L(n;A):= L(n;\mathcal O)\otimes_{\mathcal O} A\) for any \(\mathcal O\)-module \(A\). We may therefore form the cohomology and homology groups \(H^q(\Delta_1 (p^\alpha),L(n,A))\) and \(H_q(\Delta_1 (p^\alpha),L(n,A))\) and equip each of these groups with a standard action of the Hecke operators \(T(\xi_0)\) for \(\xi_0 \in F^\times\). The Hecke operator \(T(p)\) and the nebentype operators play a special role in the author’s theory.
Letting \(H\) denote either of the above cohomology or homology groups with \(A=\mathcal O\) or \(A=K/\mathcal O\), \(H\) then decomposes naturally into a direct sum \(H=H^{\text{ord}}\oplus H^{\text{ss}}\), where \(T(p)\) acts invertibly on \(H^{\text{ord}}\) and acts topologically nilpotently on \(H^{\text{ss}}\). Define the ”\(\Lambda\)-adic” [co]homology groups \[ H^q_{\text{ord}} (\Delta_1(p^\infty),L(n;A)):= \varinjlim_\alpha H^q_{\text{ord}} (\Delta_1 (p^\alpha), L(n;A))\quad \text{and} \]
\[ H^{\text{ord}}_q (\Delta_1(p^\infty),L(n;A)):= \varprojlim_\alpha H^{\text{ord}}_q (\Delta_1(p^\alpha),L(n;A)), \] where the connecting morphisms are the restriction maps [resp. transfer maps]. The Hecke operators act naturally on these groups and the nebentype operators induce a continuous action of the group \(R^\times_p\) of units in \(R_p:= R\otimes \mathbb{Z}_p\). Thus the \(\Lambda\)-adic [co]homology groups are naturally equipped with structures as \(\mathcal O[ [R^\times_p] ]\)-modules.
There are two main theorems in the paper. Theorem I asserts that \(H^{\text{ord}}_q(\Delta_1(p^\infty),L(n;\mathcal O))\) is of finite type over \(\mathcal O[ [R^\times_p] ]\) and hence by duality that \(H^q_{\text{ord}}(\Delta_1(p^\infty),L(n;K/\mathcal O))\) is of cofinite type. Moreover, these groups are independent of \(n\). Theorem II is a version of the author’s ”control theory”. Fix a character \(\epsilon \colon R^\times_p \to \mathcal O^\times\) defined modulo \(p^\alpha\). If \(H\) is a cohomology group for \(\Delta_1(p^\alpha)\) with coefficients in an \(\mathcal O\)-module, let \(H_\epsilon\) denote the submodule on which the nebentype operators act via \(\epsilon\). Let \(P_{n,\epsilon}\) be the kernel of the homomorphism \(\mathcal O[ [R^\times_p] ]\to \mathcal O\) induced by the character \(R^\times_p \to \mathcal O^\times\), \(t\mapsto \epsilon (t)t^n\).
Theorem II then asserts that for \(0\leq q\leq r+r^2\) \((r:= [F\colon \mathbb{Q}], r_2\colon= \#\{\text{complex places\;of} F\})\), the natural homomorphisms \[ (H^{\text{ord}}_q (\Delta_1(p^\infty),L(n;\mathcal O))/P_{n,\epsilon} \to H^{\text{ord}}_q (\Delta_1 (p^\alpha),L(n;\mathcal O))_\epsilon\quad\text{ and} \]
\[ (H^q_{\text{ord}}(\Delta_1 (p^\alpha),L(n;K/\mathcal O))_\epsilon \to H^q_{\text{ord}}(\Delta_1 (p^\alpha),L(n;K/\mathcal O))[P_{n,\epsilon}] \] (the kernel of \(P_{n,\epsilon}\)) have finite kernel and cokernel. If \(q=0\) or 1 these maps are isomorphisms. If \(q>r+r_2\) then the result remains true for \(P_{n,\epsilon}\) outside a closed subscheme of codimension \(\geq 1\).
Similar assertions are proved for other cohomology groups: compactly supported cohomology, parabolic cohomology, and boundary cohomology.


11F75 Cohomology of arithmetic groups
11F33 Congruences for modular and \(p\)-adic modular forms
11F41 Automorphic forms on \(\mbox{GL}(2)\); Hilbert and Hilbert-Siegel modular groups and their modular and automorphic forms; Hilbert modular surfaces
Full Text: DOI


[1] A. Borel, Cohomology of arithmetic groups , Proceedings of the International Congress of Mathematicians (Vancouver, B.C., 1974), Vol. 1, Canadian Mathematics Congress, Montreal, 1975, pp. 435-442. · Zbl 0338.20051
[2] A. Borel, Stable real cohomology of arithmetic groups , Ann. Sci. École Norm. Sup. (4) 7 (1974), 235-272. · Zbl 0316.57026
[3] A. Borel, Stable real cohomology of arithmetic groups II , Manifolds and Lie Groups (Notre Dame, Ind., 1980), Progr. Math., vol. 14, Birkhäuser, Boston, 1981, Papers in Honor of Yozo Matsushima, pp. 21-55. · Zbl 0483.57026
[4] A. Borel and J.-P. Serre, Corners and arithmetic groups , Comment. Math. Helv. 48 (1973), 436-491. · Zbl 0274.22011
[5] A. Borel and N. Wallach, Continuous Cohomology, Discrete Subgroups, and Representations of Reductive Groups , Ann. of Math. Stud., vol. 94, Princeton Univ. Press, Princeton, 1980. · Zbl 0443.22010
[6] N. Bourbaki, Commutative Algebra , Hermann, Paris, 1961, 1964, and 1965.
[7] G. E. Breadon, Sheaf Theory , McGraw-Hill, New York, 1967. · Zbl 0158.20505
[8] K. S. Brown, Cohomology of groups , Graduate Texts in Mathematics, vol. 87, Springer-Verlag, New York, 1982. · Zbl 0584.20036
[9] M. Eichler, Eine Verallgemeinerung der Abelschen Integrale , Math. Z. 67 (1957), 267-298. · Zbl 0080.06003
[10] A. Guichardet, Cohomologie des groupes topologiques et des algèbres de Lie , Textes Mathématiques [Mathematical Texts], vol. 2, CEDIC, Paris, 1980. · Zbl 0464.22001
[11] G. Harder, Eisenstein cohomology of arithmetic groups. The case \(\mathrm GL_ 2\) , Invent. Math. 89 (1987), no. 1, 37-118. · Zbl 0629.10023
[12] G. Harder, On the cohomology of discrete arithmetically defined groups , Discrete Subgroups of Lie Groups and Applications to Moduli (Internat. Colloq., Bombay, 1973), Oxford Univ. Press, Bombay, 1975, pp. 129-160. · Zbl 0317.57022
[13] S. Helgason, Differential Geometry, Lie Groups, and Symmetric Spaces , Pure Appl. Math., vol. 80, Academic Press, New York, 1978. · Zbl 0451.53038
[14] H. Hida, On abelian varieties with complex multiplication as factors of the abelian variety attached to Hilbert modular forms , Japan. J. Math. (N.S.) 5 (1979), no. 1, 157-208. · Zbl 0422.14026
[15] H. Hida, Galois representations into \(\mathrm GL_ 2(\mathbf Z_ p[[X]])\) attached to ordinary cusp forms , Invent. Math. 85 (1986), no. 3, 545-613. · Zbl 0612.10021
[16] H. Hida, Modules of congruence of Hecke algebras and \(L\)-functions associated with cusp forms , Amer. J. Math. 110 (1988), no. 2, 323-382. JSTOR: · Zbl 0645.10029
[17] H. Hida, On \(p\)-adic Hecke algebras for \(\mathrm GL_ 2\) over totally real fields , Ann. of Math. (2) 128 (1988), no. 2, 295-384. JSTOR: · Zbl 0658.10034
[18] H. Hida, On nearly ordinary Hecke algebras for \(\mathrm GL(2)\) over totally real fields , Algebraic number theory, Adv. Stud. Pure Math., vol. 17, Academic Press, Boston, MA, 1989, In Honor of K. Iwasawa, pp. 139-169. · Zbl 0742.11026
[19] H. Hida, On \(p\)-adic \(L\)-functions of \(\mathrm GL(2)\times \mathrm GL(2)\) over totally real fields , Ann. Inst. Fourier (Grenoble) 41 (1991), no. 2, 311-391. · Zbl 0739.11019
[20] H. Hida, Modular \(p\)-adic \(L\)-functions and \(p\)-adic Hecke algebras , to appear in Sugaku Expositions. · Zbl 0811.11040
[21] P. J. Hilton and U. Stammbach, A Course in Homological Algebra , Grad. Texts in Math., vol. 4, Springer-Verlag, New York, 1971. · Zbl 0238.18006
[22] G. Hochschild and J.-P. Serre, Cohomology of group extensions , Trans. Amer. Math. Soc. 74 (1953), 110-134. JSTOR: · Zbl 0050.02104
[23] H. Jacquet and R. P. Langlands, Automorphic forms on \(\mathrm GL(2)\) , Springer-Verlag, Berlin, 1970. · Zbl 0236.12010
[24] Y. Matsushima and S. Murakami, On vector bundle valued harmonic forms and automorphic forms on symmetric Riemannian manifolds , Ann. of Math. (2) 78 (1963), 365-416. JSTOR: · Zbl 0125.10702
[25] Y. Matsushima and G. Shimura, On the cohomology groups attached to certain vector valued differential forms on the product of the upper half planes , Ann. of Math. (2) 78 (1963), 417-449. JSTOR: · Zbl 0141.38704
[26] G. Shimura, Sur les intégrales attachées aux formes automorphes , J. Math. Soc. Japan 11 (1959), 291-311. · Zbl 0090.05503
[27] G. Shimura, On Dirichlet series and abelian varieties attached to automorphic forms , Ann. of Math. (2) 76 (1962), 237-294. JSTOR: · Zbl 0142.05501
[28] G. Shimura, On the Eisenstein series of Hilbert modular groups , Rev. Mat. Iberoamericana 1 (1985), no. 3, 1-42. · Zbl 0608.10028
[29] G. Shimura, Introduction to the Arithmetic Theory of Automorphic Functions , Kanô Memorial Lectures, vol. 1, Iwanami Shoten, Tokyo, 1971, Publ. Math. Soc. Japan 11, Princeton Univer. Press, Princeton, 1971. · Zbl 0221.10029
[30] H. M. Stark, \(L\)-functions at \(s=1\). II. Artin \(L\)-functions with rational characters , Advances in Math. 17 (1975), no. 1, 60-92. · Zbl 0316.12007
[31] R. Taylor, Congruences between modular forms on \(\mathrmGL_2\) over imaginary quadratic fields ,
[32] A. Weil, Dirichlet Series and Automorphic Forms , Lecture Notes in Math., vol. 189, Springer-verlag, Berlin, 1971. · Zbl 0218.10046
[33] A. Weil, On a certain type of characters of the idèle-class group of an algebraic number field , Proceedings of the International Symposium on Algebraic Number Theory, Tokyo and Nikko, 1955, Science Council of Japan, Tokyo, 1956, pp. 1-7. · Zbl 0073.26303
[34] S. Zucker, \(L^2\)-cohomology of Shimura varieties , Automorphic Forms, Shimura Varieties, and \(L\)-functions, Volume II (Ann Arbor, MI, 1988), Perspect. Math., vol. 11, Academic Press, Boston, 1990, pp. 377-391. · Zbl 0707.14018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.